Lexapro, the brand name of a prescription selective serotonin reuptake inhibitor, or SSRI is used to treat depression and anxiety. Lexapro, like any SSRI medication, can cause serious withdrawal effects when discontinuing the medication too abruptly. People wishing to stop taking Lexapro should follow a specific process to reduce or eliminate the likelihood of these withdrawal effects.
Get approval from a doctor. Sometimes people want to stop taking the medication as soon as they feel better, but doing so without the approval of a doctor may be dangerous. People discontinuing Lexapro need to wean off the medication gradually under the supervision of a doctor.
Discuss the weaning process with a doctor. The doctor will be able to explain in detail the possible effects of Lexapro withdrawal, which commonly include irritability, dizziness, anxiety, headaches, insomnia, agitation, tiredness, confusion and a burning or tingling sensation, explains the health website eMedTV.com.
Decrease the amount of Lexapro taken by carefully following your doctor's instructions. Although it may be tempting to expedite the weaning process by lowering the dosage more than recommended or stopping the medication entirely, doing so will increase the likelihood of withdrawal symptoms and may be dangerous.
Report any troublesome withdrawal effects to your doctor. While most people will experience only mild withdrawal effects when following a doctor's recommended weaning plan, some people will experience severe or bothersome effects. If this is the case, ask your doctor if a different weaning plan would be more appropriate. The doctor may prescribie the original dosage again before implementing the new weaning plan or may continue at the current dosage but at a more gradual rate, explains the medication website RxList.com.
Since medication should not be thrown away, ask a doctor what should be done with any Lexapro pills that are left over when the weaning process is complete.
Lexapro can negatively interact with monoamine oxidase, or MAO, inhibitors and cause serious and even fatal reactions. This is true not only for those currently taking Lexapro, but also for those recently weaned from the medication. People considering starting an MAO inhibitor after stopping Lexapro should wait at least 14 days before doing so, warns the Lexapro prescribing information sheet.